Pinpoint Pupils + Acidosis + Hypocalcemia - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-08-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Poison Pinpoint Pupils + Acidosis + Hypocalcemia

A 40-year-old woman is brought to the emergencydepartment byher daughter who states that she found her mother at home several hours ago, confused, lethargic, and unable to get up from her chair or speak. Her mother has a seizure disorder for which takes an antiseizure medication. She also has a historyof alcohol abuse in the remote past. For the past several weeks, her mother has been complaining of difficulty sleeping and anxiety. The patient is stuporous and unresponsive to verbal stimuli. Her blood pressure is 100/60 mm Hg, heart rate is 50/min, and respiratory rate is 9/min. The pupils are pinpoint, and there is horizontal nystagmus. Asterixis is present.
Laboratory examinations reveal: white cell count 9,800/mm3, sodium 150 mEq/L, BUN 18 mg/dL, creatinine 0.9 mg/dL, glucose
50 mg/dL, calcium 5 mg/dL, ammonia 100 μg/dL, albumin 3.0
g/dL, AST 100 U/L, ALT 80 U/L. The urinalysis and lumbar puncture are normal. A CT scan of the brain shows cerebral edema. Arterialblood gas shows a pH of 7.20, a pCO2of 46 mm Hg, and a pO2of 79 mm Hg. Osmolar gap is zero. The toxicologyscreen is negative for benzodiazepines and opioids. What is the most likely substance that this patient overdosed on?
(A) Phenytoin
(B) Carbamazepine
(C) Valproic acid
(D) Ethanol
(E) Valium
Reply With Quote Quick reply to this message
The above post was thanked by:
dryogi (06-08-2012), step1an (06-09-2012)



  #2  
Old 06-08-2012
K06100's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 730
Threads: 90
Thanked 456 Times in 289 Posts
Reputation: 466
Default

D........?????
__________________
Try Not To Become A Man Of Success But A Man Of Value.
Reply With Quote Quick reply to this message
  #3  
Old 06-08-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 33
Threads: 7
Thanked 23 Times in 11 Posts
Reputation: 33
Default

ETHANOL i.e. D
Reply With Quote Quick reply to this message
The above post was thanked by:
tlr613 (06-10-2012)
 
  #4  
Old 06-08-2012
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 246
Threads: 18
Thanked 142 Times in 86 Posts
Reputation: 152
Default

Guys its definitely not ethanol cuz osmolar gap is 0 (should be increased) and not valium cuz tox screen is neg.
pinpoint pupil, res suppression, acidosis, nystagmus, !!!! I will with phenytoin, though i dont know how to differentiate b/w phenytoin & carba toxicity
Reply With Quote Quick reply to this message
The above post was thanked by:
K06100 (06-09-2012), Mondoshawan (06-10-2012), paul_87 (06-09-2012), step1an (06-09-2012)
  #5  
Old 06-09-2012
USMLE Forums Scout
 
Steps History: Step 1 Only
Posts: 33
Threads: 7
Thanked 23 Times in 11 Posts
Reputation: 33
Default

Quote:
Originally Posted by bisho View Post
Guys its definitely not ethanol cuz osmolar gap is 0 (should be increased) and not valium cuz tox screen is neg.
pinpoint pupil, res suppression, acidosis, nystagmus, !!!! I will with phenytoin, though i dont know how to differentiate b/w phenytoin & carba toxicity

opps sorry ...yaaa osmolar gap shud be raised in alcohol toxicity!!!
Reply With Quote Quick reply to this message
  #6  
Old 06-09-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default

Quote:
Originally Posted by bisho View Post
Guys its definitely not ethanol cuz osmolar gap is 0 (should be increased) and not valium cuz tox screen is neg.
pinpoint pupil, res suppression, acidosis, nystagmus, !!!! I will with phenytoin, though i dont know how to differentiate b/w phenytoin & carba toxicity
nice way to handle such q.

ans is valproic acid.

what qbank said ? valproic acid presents like opiod intoxication with hypocalcemia...its a cramming fact for me...and i am going to cram it !! for ck, why not
Reply With Quote Quick reply to this message
The above post was thanked by:
bisho (06-09-2012), Mondoshawan (06-10-2012), r0ck_s0lid (06-10-2012), step1an (06-09-2012), stepdoc1 (06-10-2012), syringomyelia (06-10-2012)
  #7  
Old 06-10-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 646
Threads: 52
Thanked 761 Times in 256 Posts
Reputation: 772
Default

heres my thinking for the question:

1- phenytoin:--- causes VERTICAL NYSTAGMUS not horizontal.

2- Carbamaz-- causes SIADH. doesnt fit the picture.

3-- valproic acid

4--ethanol: increased anion gap acidosis

5- valium : blood is negative already stated.
Reply With Quote Quick reply to this message
The above post was thanked by:
Mondoshawan (06-10-2012), Novobiocin (06-10-2012), stepdoc1 (06-10-2012), tyagee (06-10-2012)
  #8  
Old 06-10-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,104 Times in 1,049 Posts
Reputation: 2124
Default

clinical findings following overdose include respiratory depression, nausea, vomiting, diarrhea, hypothermia, hypotension, tachycardia, meiosis, agitation, tremors, myoclonus, mild toxic hepatitis, hyperammonemia, anion gap metabolic acidosis, hyperosmolality, hypernatremia, and hypocalcemia
Reply With Quote Quick reply to this message
The above post was thanked by:
mbbs2010 (06-10-2012)



Reply

Tags
Step-2-Questions, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Causes of Pin Point pupils sonu.agarwall USMLE Step 2 CK Mnemonics 3 06-21-2016 01:03 PM
Floating out and dilated pupils, which substance abuse! INCOGNITO USMLE Step 1 Forum 4 04-18-2012 06:29 PM
The cause of hypocalcemia? Ace3 USMLE Step 2 CK Forum 1 04-18-2012 05:56 AM
patientís pupils are unequal, miotic, and bilaterally irregular case USMLE-Syndrome USMLE Step 2 CK Forum 4 06-27-2011 01:05 PM
Why Renal Tubular Acidosis is normal gap metabolic acidosis? hippocampus USMLE Step 1 Forum 5 03-11-2010 07:12 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)